Mississippi, 2007

Flash Flooding and Hail in Mississippi, August 25 to 26, 2007

August 25 to 26, 2007 · NWS JAN · 4 events in 3 counties and zones

Numerous thunderstorms developed across the area on the 25th. A few of these storms produced locally heavy rainfall along with a couple that reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous thunderstorms developed across the area on the 25th. A few of these storms produced locally heavy rainfall along with a couple that reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 25, 8:35 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 8:35 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT SAT AUG 25 2007

.SHORT TERM...LATEST SATELLITE IMAGERY SHOWS THE TUTT CIRCULATION ROTATING
OVER THE NORTHERN GULF NEARING SOUTHEAST MISSISSIPPI. MEANWHILE AN
UPPER TROUGH WAS MOVING THROUGH THE MID TO UPPER MISSISSIPPI VALLEY.
THIS WAS ASSOCIATED WITH AN APPROACHING FRONT...WHICH WILL AFFECT
THE REGION FOR SUNDAY. AREA RADARS SHOWS SOME CONVECTION ACROSS EASTERN
MISSISSIPPI. ALSO MORE SHOWERS AND SOME EMBEDDED THUNDERSTORMS WERE
NOTED WELL  NORTHWEST OF THE ARKLAMISS REGION. AS THE TUTT SENDS
MORE TROPICAL MOISTURE COMBINED WITH DAYTIME HEATING...SHOWERS
SHOULD INCREASE IN COVERAGE FOR THIS AFTERNOON. SO WILL KEEP CURRENT
POPS WITH THE BEST NUMBERS OVER THE EAST...WHICH WILL BE ASSOCIATED
WITH THE BEST INFLOW FROM THE GULF TUTT SYSTEM. AS FAR AS HIGHS ARE
CONCERN WILL KEEP THE HIGHEST NUMBERS(UPPER 90S) ACROSS THE
DELTA...WHERE THE LOWEST POPS WILL BE MAINTAINED. OTHERWISE MIDDLE
90S LOOKS REASONABLE ELSEWHERE. SO WILL MAKE NO CHANGES TO GRIDS OR
ZONES./17/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TODAY WITH AREAS OF
BROKEN MID LEVEL CLOUDS 5-8K FEET AT TIMES. THERE WILL BE SCATTERED
MAINLY AFTERNOON SHRA/TSRA ACTIVITY... GENERALLY AFFECTING GTR...
MEI...HBG...AND JAN. SOME LOCALIZED WIND GUSTS COULD REACH 40-50KT
WITH THE STRONGEST WWD DRIFTING STORMS. EXPECT SOME OF THE ACTIVITY
THAT DEVELOPS COULD PERSIST FOR A FEW HOURS AFTER SUNSET. A SLIGHT
CHANCE FOR SHRA WILL EXIST THROUGH THE OVERNIGHT HOURS AS WELL...
GENERALLY E OF MS RIVER. SOME PATCHY FOG WILL DEVELOP OVER AREAS MAINLY
AFFECTED BY RAINFALL ON THE ORDER OF 2 TO 4 MILES AROUND 09Z.
THE PATCHY FOG SHOULD BURN OFF BY 13-14Z. OTHERWISE SOME MORNING
SHOWERS MAY DEVELOP ACROSS THE SOUTH HALF. AS THE UPPER DISTURBANCE
PUSHES WEST OFF THE LOUISIANA COAST./17/

&&

PREVIOUS DISCUSSION...SHORT TERM(TODAY THROUGH SUNDAY) ANALYSIS THIS
MORNING SHOWS WELL DEFINED TUTT CIRCULATION 27N/88W ROTATING NWD
TOWARD SERN MS. A WEAKENING MID LEVEL RIDGE AXIS FROM THE SRN
APPALACHIANS TO THE ARKLATEX GETTING SQUEEZED BY UPPER MS VALLEY
SHORTWAVE AND THE TUTT YIELDING A RATHER DIFFLUENT ZONE ACROSS OUR
CWFA ROUGHLY STRADDLING THE NATCHEZ TRACE PARKWAY. AT THE
SURFACE...HIGH PRESSURE TO OUR EAST WILL KEEP LIGHT SELY FLOW IN
PLACE FOR A BIT LONGER. LATE FRIDAY AND OVERNIGHT RAINFALL WAS MOST
FREQUENT IN NERN QUARTER OF THE CWFA WITH AREAS OF 1 INCH
AMOUNTS...EXCEPT HEAVIER POINTS IN CLAY AND WEBSTER COUNTIES.

PWATS OF 2.0+ INCHES NOW COVERS THE SE HALF OF THE CWFA AND THERE
WILL BE MID LEVEL LAPSE RATES OF 5.5-6C ALONG WITH MLCAPES OF
2000-2500J/KG OVER THESE AREAS THIS AFTERNOON. TUTT SPINS TOWARD
SERN LA/SERN MS BY EARLY TONIGHT SO HAVE RAISED MAV POPS OVER ERN
HALF OF THE CWFA FOR TODAY CLOSER TO MET NUMBERS. WILL OPT FOR HIGH
TEMPERATURES NEAR FWC VALUES SINCE ENOUGH SUNBREAKS WILL SUPPORT
PERSISTENCE AT MOST LOCATIONS. EXPECT HIGHEST READINGS IN MS DELTA
REGION WHERE UPPER 90S STILL LIKELY. WE ALREADY HAVE SOME MID CLOUDS
EXPANDING WWD THROUGH THE CWFA THIS MORNING AND MORE CLOUD DEBRIS IN
THE SERN PORTIONS SHOULD HOLD MAXES TO LOWER AND MIDDLE 90S.

MID LEVEL RIDGING PRETTY MUCH COLLAPSES TONIGHT WITH BETTER CHANCES
FOR TROPICAL STYLE SHRA PERSISTING. AN APPROACHING COLD FRONT THAT
WILL CROSS THE OZARKS AND TN VALLEY BY TONIGHT SHOULD SETTLE INTO
NRN MS BEFORE BECOMING DIFFUSE ON SUNDAY. TSRA ACTIVITY FROM THIS
AFTERNOON ALONG THIS BOUNDARY SHOULD GET CLOSE ENOUGH FOR OUTFLOW
BOUNDARIES TO SINK INTO OUR NRN CWFA AS WELL. WILL MAINTAIN
OVERNIGHT POPS MUCH OF THE AREA AND STAYED CLOSE TO MAV TEMPS IN THE
68-74F RANGE ACROSS THE AREA.

ON SUNDAY...PLENTY OF MESOSCALE BOUNDARIES AHEAD OF STALLING FRONTAL
SYSTEM JUST TO OUR N WHICH WILL FOSTER INTERACTION WITH THE TUTT
THAT MOVES NWD INTO SRN MS. COOLER MID LEVEL TEMPS WITH 500MB
READINGS OF -7C WILL YIELD SOME VERTICAL TOTALS OF 26-28 TO SUPPORT
CONVECTION IN STILL JUICY AIRMASS. WILL KEEP MENTION OF ISOLATED
STRONG/SEVERE WORDING IN HWOJAN BOTH TODAY AND SUNDAY. HAVE OPTED
FOR METMOS POPS AT MOST LOCATIONS WHICH AVERAGE 30-40 PERCENT. HIGH
TEMPS SHOULD BE A COUPLE OF DEGREES COOLER AND GENERALLY IN THE
92-96F RANGE. /40/

A BIT OF A PATTERN CHANGE CAN BE EXPECTED OVER THE ARKLAMISS REGION
FOR THE LONG TERM. WE SEE THE REMNANTS OF THE FRONT STALLED OVER
PORTIONS OF THE CWFA FOR MONDAY. THIS FEATURE IS EXPECTED TO WAVER
NORTH A BIT OVER THE NEXT FEW DAYS AND CONTINUE TO AFFECT THE CWFA
THROUGH MUCH OF THE WEEK BEFORE WASHING OUT. THE AREA WILL HAVE
PLENTY OF MOISTURE WITH PWATS AROUND 2.0 INCHES OVER AT LEAST THE
SOUTHERN HALF OF THE CWFA THROUGH THE WORK WEEK. THIS COMBINED WITH
MLCAPES AVERAGING 1200-1500 J/KG EACH DAY SHOULD ALLOW ISOLATED TO
SCATTERED AFTERNOON CONVECTION EACH DAY THIS WEEK...ESPECIALLY IN THE
SOUTH. PRETTY MUCH REMAINED WITH GUI FOR POPS THROUGH THE WORK WEEK
WITH NO MAJOR DISAGREEMENTS.

BY THE END OF THE WORK WEEK AND INTO THE WEEKEND WE BEGIN TO SEE A
FRONT APPROACHING THE CWFA FROM THE NORTH. MODELS ARE COMING IN
SLOWER WITH THIS FRONT...PLACING IT OVER THE PLAINS STATES DURING
THE DAY FRIDAY...AND MOVING CLOSER TO THE AREA BY THE END OF THE
WEEKEND.  THIS WILL ALLOW FOR MOISTURE TO POOL AHEAD OF THE FRONT
FOR THE WEEKEND GIVING PWATS BETWEEN 2.0-2.2 INCHES FOR SATURDAY AND
SUNDAY. SO FRI THROUGH SUN SHOULD GIVE OUR BEST SHOT AT SOME MUCH
NEEDED RAIN IN THE LONG TERM.

TEMPERATURES THROUGH THE LONG TERM WILL BE COOLER THAN WHAT WE HAVE
BEEN SEEING AS THERE WILL BE MORE IN THE WAY OF MOISTURE AND CLOUD
COVER EACH DAY...ESPECIALLY BY NEXT WEEKEND.  HOWEVER WE WILL STILL
SEE TEMPERATURES ABOVE CLIMATOLOGY AT LEAST THROUGH THE WORK WEEK AS
HIGHS WILL GET TO AT LEAST THE MIDDLE 90S MOST DAYS AND LOWS IN THE
LOWER 70S.  REMAINED RELATIVELY CLOSE TO GUI THROUGH MUCH OF THE
LONG TERM FOR LOWS.  I DID BUMP UP HIGH TEMPS IN A FEW LOCATIONS FOR
MOST OF THE PERIODS...WHICH IS SUPPORTED BY 925MB TEMPS AVERAGING
24-26C AND 850MB TEMPS AROUND 18-20C THROUGH THE WORK WEEK AS WELL
AS ENSEMBLE GUI. /14/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TODAY WITH AREAS OF
BROKEN MID LEVEL CLOUDS 5-8K FEET AT TIMES...EVEN EARLY IN THE DAY.
THERE WILL BE SCATTERED MAINLY AFTERNOON SHRA/TSRA ACTIVITY...
GENERALLY AFFECTING GTR... MEI...HBG...AND JAN. SOME LOCALIZED WIND
GUSTS COULD REACH 40-50KT WITH THE STRONGEST WWD DRIFTING STORMS.
EXPECT SOME OF THE ACTIVITY THAT DEVELOPS COULD PERSIST FOR A FEW
HOURS AFTER SUNSET. A SLIGHT CHANCE FOR SHRA WILL EXIST THROUGH THE
OVERNIGHT HOURS AS WELL... GENERALLY E OF MS RIVER./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       96  71  95  71 /  49  37  29  17
MERIDIAN      94  68  94  72 /  60  40  35  23
VICKSBURG     97  73  96  71 /  35  28  24  15
HATTIESBURG   93  71  93  73 /  63  41  36  30
NATCHEZ       95  73  93  71 /  38  28  36  25
GREENVILLE    98  71  98  71 /  19  21  15   5
GREENWOOD     97  71  97  71 /  43  25  18   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 25, 3:43 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
443 AM CDT SAT AUG 25 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
443 AM CDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO BRIEFLY SEVERE THUNDERSTORMS COULD FORM THIS
AFTERNOON AND AGAIN SUNDAY AFTERNOON. THE MAIN CONCERNS WILL BE
DAMAGING DOWNBURST WINDS UP TO 60 MPH...DEADLY LIGHTNING STRIKES AND
SMALL HAIL.

HIGH TEMPERATURES WILL ONCE AGAIN TOP OUT IN THE MID TO UPPER 90S
WHICH WILL RESULT IN SUFFICIENT INSTABILITY FOR STRONG AND POSSIBLY A
FEW SEVERE THUNDERSTORMS. THE LOCATIONS MOST LIKELY TO SEE THE STRONGER
STORMS ARE GENERALLY EAST OF A LINE FROM GREENWOOD TO VICKSBURG
MISSISSIPPI TO JONESVILLE LOUISIANA. AREAS ACROSS EASTERN MISSISSIPPI
SHOULD EXPERIENCE THE MORE NUMEROUS STORMS BETWEEN ABOUT 11 AM AND 8 PM
EACH DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

The radar

The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
August 25, 11:16 AM CST to 11:25 AM CST
Where
Lamar County, Sumrall to 2.5 mi E of Sumrall
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.420, -89.550

Flash Flood, Lamar

When
August 25, 11:39 AM CST to 12:30 PM CST
Where
Lamar County, Sumrall
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
31.420, -89.550

Heavy rainfall, 2 to 3 inches in an hour, caused localized flash flooding around Sumrall on Highway 589 and near City Hall.

Flash Flood, Marion

When
August 25, 12:45 PM CST to 2:15 PM CST
Where
Marion County, Columbia
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.250, -89.830

Locally heavy rains, around 4 inches, caused significant street flooding around Columbia. Several of the roads were covered by several feet of water and had to be closed.

Thunderstorm Wind, Clarke

When
August 26, 5:30 PM CST
Where
Clarke County, Stonewall
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
32.130, -88.800

A few power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53460, 53461, 53462, 53465.